Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

sections

    Managing fever in children

    This learning resource outlines guideline-based recommendations for the management of children and young people with fever, including the appropriate use of over-the-counter analgesics, to support effective pharmacy consultations.

    PJ fever in children insert lead art

    Fever is common in children and is a symptom seen in many conditions, including COVID-19[1],[2]. Potential therapy concerns, alongside a general anxiety from parents when medicating children, may lead to fever being untreated or mismanaged[3].

    This resource outlines guideline-based recommendations for the management of children and young people with fever, including the appropriate use of over-the-counter (OTC) analgesics and should be used to support pharmacists and their teams in providing effective counselling to parents or carers of children with fever.

    Understanding fever

    The Figure on page 1 of the learning resource (available to download here) provides an overview of fever, including its causes and symptoms in children[4],[5],[6],[7],[8],[9],[10],[11].

    PJ fever in children insert with graphic

    PJ fever in children insert with graphic2

    Initial assessment and when to refer

    The National Institute for Health and Care Excellence (NICE) ‘traffic light’ system for identifying risk of serious illness in those aged under 5 years may be used and considered for all children to help determine the risk of serious illness[5] (see quick reference version here and for more detailed information see here).

    Management

    Ensure the parent or carer is fully involved in decisions on how to best treat the child’s fever and associated symptoms. This will help improve compliance with the dosage regime, which can be up to four times a day[12].

    Antipyretic agents should not be recommended with the sole aim of reducing body temperature in children with fever[5].

    As per the NICE CKS, explain to the patient that:

    • Either ibuprofen or paracetamol may be used to manage fever, but should only be used when the patient is symptomatic;
    • If one analgesic is ineffective, then the other may be trialled;
    • Ibuprofen and paracetamol can be used together if fever symptoms are present before the next scheduled dose of either medicine;
    • Aspirin should not be used[4],[12][13],[14].

    During the COVID-19 pandemic, parents may be concerned that their child’s symptoms should not be treated until a diagnosis has been made. It is important that pharmacists and their teams reassure parents that it is safe to give either ibuprofen or paracetamol to patients with COVID-19 (see Box)[15],[16].

    Box: Managing COVID-19 fever

    The Medicines and Healthcare products Regulatory Agency and Commission of Human Medicines (CHM) Expert Working Group concluded that there is currently insufficient evidence to establish a link between use of ibuprofen, or other NSAIDs, and susceptibility to contracting COVID-19 or the worsening of its symptoms. The CHM advise that people can take paracetamol or ibuprofen when self-medicating for symptoms of COVID-19 and should follow NHS advice[15],[16].

    Recommended doses for infants and children

    Ibuprofen and paracetamol oral suspension dosage tables for children[12],[13]

    Pharmacy advice

    It is important to explain the importance of non-pharmacological actions to parents or carers as part of a management strategy, including:

    • Encouraging increased fluid intake, as fever will make the child sweat more;
    • An awareness of signs of dehydration (e.g. reduced urine output);
    • Dressing the child appropriately (i.e. do not underdress or over-wrap);
    • Checking the child regularly, even through the night, to determine severity[5].

    Explain to parents that the use of tepid sponging is not recommended and there may be a need to keep the child out of nursery/school until they have recovered[5]. Some parents may be concerned that ibuprofen can cause gastrointestinal disturbances; reassure them that the formulation is safe for children and does not lead to gastrointestinal side effects[17].

     

    RB-M-20087

    Date of preparation: November 2020

    Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2020.20208573

    Have your say

    For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

    Recommended from Pharmaceutical Press

    • Print
    • Share
    • Comment
    • Save
    • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF